Funnel Cloud, Bingham
- When
- April 7, 5:02 PM MST to 5:12 PM MST
- Where
- Bingham County, 15 mi SW of Atomic City
- Reported by
- NWS Employee
- Coordinates
- 43.276, -113.031
Funnel cloud viewed by NWS employee southwest of Atomic City.
A powerful storm created Funnel clouds, a tornado and extremely large hail the early evening of April 7th. Hail up to two inches in the Idaho Falls area and funnel clouds and a touchdown in Bingham County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A powerful storm created Funnel clouds, a tornado and extremely large hail the early evening of April 7th. Hail up to two inches in the Idaho Falls area and funnel clouds and a touchdown in Bingham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 7, 1:13 PM MST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 213 PM MDT Sat Apr 7 2018 .SHORT TERM...Tonight through Sunday night. Widespread rain is exiting the region. Hi resolution models continue to show scattered thunderstorms developing this afternoon. Would normally think with all of the rain and low clouds around that there would be no way that we would get unstable enough. However, the widespread rain and the low cloud cover is moving east very fast, so maybe the hi resolution models are not totally out to lunch. We have very strong winds off the surface which will have an opportunity to mix down to the surface late this afternoon into the evening. A wind advisory is in place for the Snake Plain with the Arco Desert standing the best chance of reaching advisory levels. Meanwhile, thunderstorms will not have to grow to a very deep depth to tap into this wind and bring severe thunderstorm winds to the surface. So, could be a very "interesting" late afternoon and evening. And then there's the flood potential. With some exceptions, as a whole rainfall amounts look much lighter than forecasted. Entertained the thought of dropping the flood watches. However, we still have the thunderstorms to move through the region which may deposit significant rainfall. High flows on area streams and creeks are still possible. Colder air works into the region behind the cold front and showers remain possible on Sunday especially for the high country. Could see 1 to 3 inches of snow above 6000 feet. The colder air should ease the flood threat to diminish for a day or two as we head into early next week. Winds will be gusty on Sunday, and a wind advisory for the Snake Plain may be necessary. Valle .LONG TERM...Monday Through Saturday. With an active weather day to monitor today, largely blended the ongoing long term forecast with the latest guidance, which resulted in no major changes. Ridging will grant the region dry conditions Mon into Tues afternoon, before a weak disturbance brings a chance of rain and snow showers from west to east across SE Idaho Tues eve into Wed morning. Showers may linger in the mntns Wed eve before a stronger storm system and cold front push across the area Thurs, possibly lingering into Fri. Continuing to watch Thurs afternoon/eve for a possible high wind event with attendant risk for blowing dust. Model runs today backed off ever so slightly on the wind, but it is not unusual to see fluctuations this far out and will continue to monitor overall model trends in the coming days. Forecast confidence is low Fri and Sat. We should trend drier as Thursday's system pushes east into the Plains, but a fair amount of moisture remains in the model guidance. Overall, Thursday's system looks like the strongest one for next week. Thurs-Sat look significantly cooler behind the front. - KSmith/Valle && .AVIATION...Area of widespread light rain that affected most terminals this morning diminished/pushed east a couple hours ahead of schedule, which should allow all TAF sites to trend back toward VFR for the rest of the afternoon, tonight, and Sun morning. Precip should end at KDIJ soon. Greatest concerns for this afternoon into Sunday will be strong winds, especially at KBYI/KPIH/KIDA, and the threat of isolated t-storms this afternoon/eve. Any t-storm that affects a terminal will be capable of producing strong, gusty, and erratic winds potentially in excess of 50 knots. TAF amendments are possible as we closely monitor this activity. Regional strong/gusty winds look likely to continue Sun afternoon/eve as well. - KSmith/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM MDT this evening for IDZ020-021. Flood Watch through late tonight for IDZ018-019-023>025-031. &&
Special Weather Statement
National Weather Service Pocatello ID
423 PM MDT SAT APR 7 2018
IDZ018-031-032-072315-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Sawtooth Mountains ID-
423 PM MDT SAT APR 7 2018
...Thunderstorm Wind Gusts to 50mph possible FOR CENTRAL CUSTER AND
NORTHWESTERN BLAINE COUNTIES UNTIL 515 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Galena Lodge or 23 miles northwest of Ketchum, moving northeast at 30
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Galena Lodge, Clayton, Galena Summit, Smiley Creek Airport,
Livingston Mill and Herd Lake.
LAT...LON 4439 11447 4407 11408 4377 11469 4380 11470
4381 11471 4381 11474 4379 11476 4380 11480
4379 11482 4379 11485 4382 11485 4384 11493
4387 11498 4388 11497
TIME...MOT...LOC 2222Z 227DEG 25KT 4385 11478
AD/HustonSpecial Weather Statement
National Weather Service Pocatello ID
437 PM MDT SAT APR 7 2018
IDZ018-031-032-072330-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Sawtooth Mountains ID-
437 PM MDT SAT APR 7 2018
...LINE OF STRONG THUNDERSTORMS WEST OF HAILEY AND KETCHUM MOVING
EAST INTO THE WOOD RIVER VALLEY AROUND 5 PM MDT...
At 432 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 12 miles southwest of Galena Lodge to
near Corral to 10 miles southeast of Anderson Dam. These
storms were moving rapidly east at 45 mph.
Near severe wind gusts up to 50 mph, brief heavy rain, frequent
lightning, and small hail are possible with these storms as they
sweep through the Wood River Valley around 5 PM and towards Mackay,
Craters of the Moon, and Carey by 530 PM MDT.
Locations impacted include...
Hailey, Ketchum, Sun Valley, Mackay Reservoir, Bellevue, Garfield
Ranger Station, Copper Basin Airport and Twin Bridges Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pocatello.
&&
LAT...LON 4411 11358 4367 11380 4325 11436 4326 11439
4333 11440 4333 11453 4340 11453 4340 11455
4343 11455 4348 11451 4350 11456 4353 11460
4356 11459 4359 11465 4359 11468 4366 11466
4368 11469 4374 11467 4375 11469 4378 11469
TIME...MOT...LOC 2232Z 253DEG 38KT 4371 11478 4343 11494 4325 11529
HustonSpecial Weather Statement
National Weather Service Pocatello ID
447 PM MDT SAT APR 7 2018
IDZ017-021>023-072330-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-Eastern Magic Valley ID-
447 PM MDT SAT APR 7 2018
...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING ACROSS SOUTHEASTERN
BLAINE...NORTHWESTERN BANNOCK...CENTRAL POWER AND SOUTHWESTERN
BINGHAM COUNTIES THROUGH 530 PM MDT...
At 446 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Aberdeen to 14 miles north of
Cold Water Rest Area to near Lake Walcott. Movement was east at 45
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Pocatello, American Falls, American Falls Reservoir, Neeley,
Chubbuck, Aberdeen, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge,
Fort Hall Townsite, Fort Hall Bannock Creek Lodge, Pocatello Airport,
Fort Hall Putnam Lodge and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4317 11220 4295 11223 4276 11241 4272 11318
4279 11318 4283 11310 4302 11297
TIME...MOT...LOC 2246Z 258DEG 39KT 4296 11310 4283 11314 4271 11329
KSMITH/HUSTONSpecial Weather Statement
National Weather Service Pocatello ID
459 PM MDT SAT APR 7 2018
IDZ017-020-021-072330-
Upper Snake River Plain ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
459 PM MDT SAT APR 7 2018
...STRONG THUNDERSTORMS MOVING NORTHEAST THROUGH SNAKE RIVER PLAIN
TOWARD BLACKFOOT AND IDAHO FALLS THROUGH 530 PM MDT...
At 456 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 17 miles south of Southwest Inl to 13
miles northwest of Springfield to 6 miles north of Aberdeen,
moving northeast at 45 mph.
Strong wind gusts up to 50 mph, small hail, and brief heavy rain are
possible with these storms as they move northeast toward the
Interstate 15 corridor through 530 PM MDT.
Locations impacted include...
Blackfoot, Shelley, Firth, Atomic City, Rose, Fort Hall Lincoln Creek
Lodge, Taber, Springfield, Rockford, Moreland, Pingree, Groveland,
Basalt, East Butte and Wapello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4363 11249 4347 11213 4319 11207 4303 11289
4314 11304 4325 11322
TIME...MOT...LOC 2256Z 242DEG 51KT 4325 11313 4317 11294 4303 11286
HustonSpecial Weather Statement National Weather Service Pocatello ID 544 PM MDT SAT APR 7 2018 IDZ017-020-031-032-080030- Lost River/Pashimeroi ID-Big and Little Wood River Region ID- Upper Snake River Plain ID-Eastern Magic Valley ID- 544 PM MDT SAT APR 7 2018 ...THUNDERSTORM WIND GUSTS TO 50 MPH APPROACHING ARCO AND CRATERS OF THE MOON UNTIL 630 PM MDT... At 542 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Grouse to 10 miles northeast of Carey. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Arco and Craters Of The Moon. LAT...LON 4367 11325 4335 11326 4332 11389 4365 11360 TIME...MOT...LOC 2342Z 284DEG 34KT 4359 11361 4338 11377 AD/Huston
Special Weather Statement
National Weather Service Pocatello ID
552 PM MDT SAT APR 7 2018
IDZ017-020-021-080030-
Upper Snake River Plain ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
552 PM MDT SAT APR 7 2018
...STRONG THUNDERSTORMS ACROSS THE ARCO DESERT APPROACHING THE INL
UNTIL 630 PM MDT...
At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Southwest Inl or 25 miles southeast of Arco, moving
northeast at 50 mph.
Wind gusts up to 55 mph will be possible with this storm.
Locations impacted include...
Atomic City, Taber, Southeast Inl, East Butte, Big Southern Butte and
Coxs Well Airport.
LAT...LON 4298 11351 4321 11373 4334 11327 4361 11261
4328 11239
TIME...MOT...LOC 2351Z 246DEG 43KT 4330 11305
AD/HustonThe Pocatello radar (KSFX), 34 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 funnel cloud, 2 thunderstorm wind, 1 tornado, 1 lightning, 1 hail. Local standard time, as filed.
Funnel cloud viewed by NWS employee southwest of Atomic City.
KIFI News 8 posted picture of funnel cloud 7 miles west of Taber.
Tumbleweeds and tree limbs lifted into the air.
Outflow winds from severe thunderstorms caused extensive property damage in Jefferson County with damage estimates at $90,000.
In an odd occurrence, Idaho Fish and Game gathered 50 dead geese which were struck by lighting over the city of Idaho Falls. They believed the geese were killed by lightning based on investigation of the geese's bodies. The dead geese fell from the sky. No monetary damage occurred, it was listed to be able to enter this event into the history of events.
At least 28 reports of 1 to 2 inch hail were reported in the Ammon and Idaho Falls area and extensive damage was reported to residential and business structures. Extensive automobile damage was reported as well. Emergency management and insurance company reports estimated the damage from the large hail at $29,750,000. Approximately 2,600 structures and 1,800 vehicles sustained damage from the hail storm.
Thunderstorm outflow winds caused damage in Madison County with the Emergency manager reporting costs of $35,000.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2018Every state in 2018This day in weather historyThe tornado archive for Idaho, 2018Warnings in Idaho, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754861, 754862, 754865, 754869, 754878, 754867, 754871.